Missouri, 2007

Flash Flooding and Flood in Missouri, March 23 to 24, 2007

March 23 to 24, 2007 · NWS SGF · 4 events in 3 counties and zones

Heavy thunderstorms caused areas of flooding for portions of extreme southeast Kansas and the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy thunderstorms caused areas of flooding for portions of extreme southeast Kansas and the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 23, 2:03 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 23, 2:03 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT FRI MAR 23 2007

.DISCUSSION...
THE UNSEASONABLY WARM AND UNSETTLED PATTERN WILL PERSIST THROUGH
MUCH OF THE SEVEN DAY FORECAST PERIOD.  UNUSUAL FOR THE TIME OF
YEAR...NO COLD FRONTS OR MAJOR WEATHER SYSTEMS ARE EXPECTED TO PASS
OVERHEAD.  HOWEVER...DUE TO AN EXTENDED PERIOD OF GULF
INFLUX...SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE IN THE
OFFING FOR THE NEXT SEVERAL DAYS.  THEREFORE...THE PRIMARY FORECAST
CONCERN IN THIS MORNINGS ANALYSIS WAS PRECIP CHANCES IN BOTH THE
SHORT AND LONG TERM TIME FRAMES.

ONE ITEM TO NOTE...BECAUSE OF EAST TO NORTHEAST FLOW OVER MUCH OF
THE GULF OF MEXICO...A RATHER HOMOGENEOUS AIRMASS WILL CONTINUE FROM
THE GULF INTO MID AMERICA.  DRY ADVECTION FROM THE ATLANTIC REGIONS
CONTINUE TO LIMIT DEEP RICH MOISTURE FROM MATERIALIZING WITHIN THE
WESTERN GULF SOURCE REGION.  THEREFORE...DESPITE THE LONG PERIOD OF
SOUTHERLY FLOW...INSTABILITY WILL REMAIN UNUSUALLY LIMITED FOR
STRONG TO SEVERE CONVECTION THE NEXT FEW DAYS.

SHORT TERM (TODAY - SUNDAY NIGHT)...
A SYNOPTIC SCALE CYCLONE CENTERED OVER THE BAJA OF CALIFORNIA
CONTINUES TO INFLUENCE THE OVERALL PATTERN OVER THE SOUTHERN PLAINS
AND MISSOURI OZARKS REGION.  A BELT OF SUBTROPICAL MOISTURE EXTENDS
AROUND THE EASTERN FLANK OF THE CYCLONE...AND IS CORRELATED WITH
LARGE SCALE LIFT MAINLY IN THE FORM OF JET STREAM LEVEL DIFFLUENCE.
A FEW CLUSTERS OF CONVECTION WITHIN THE PACIFIC MOISTURE PLUME
APPEAR TO BE CORRELATED WITH ENHANCED AREAS OF UPPER LEVEL
DIFFLUENCE...WHICH IS VERIFIED BY THE SOUTHERN PLAINS PROFILER
NETWORK WHEN ANALYZING 250 MB WIND VECTOR MEASUREMENTS.

ONE OF THESE CONVECTIVE CLUSTERS IS CURRENTLY IMPACTING EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  DUE TO LIMITED
INSTABILITY...THE PRIMARY HAZARDS WITH THIS CLUSTER APPEARS TO BE
MODERATE TO HEAVY RAIN...ALONG WITH A FEW CLOUD TO GROUND LIGHTNING
STRIKES.  TIMING OF THIS CONVECTIVE CLUSTER AND HOW IT EVOLVES WITH
RESPECT TO AREAL COVERAGE WAS THE INITIAL FORECAST CONCERN FOR
TODAYS PERIOD.

EXTRAPOLATION WITH THE CLUSTERS CURRENT MOVEMENT SUGGESTS THAT AFTER
12Z...THE PRECIPITATION SHIELD WILL BE OVER MUCH OF SOUTH CENTRAL
AND CENTRAL MISSOURI.  RAIN WILL LIKELY END IN THE SPRINGFIELD METRO
AREA SOMETIME BETWEEN 6 - 8AM.  THEREFORE WILL ADJUST MORNING POPS
TO REPRESENT THIS EXTRAPOLATION...WITH LIKELY TO CATEGORICAL POPS
OVER THE EASTERN HALF OF THE CWA...THEN TAPERING THE GRID TO SLIGHT
CHANCES OUT WEST.  ITS LIKELY THAT THE CLUSTER WILL LOOSE WILL LOSE
SOME OF ITS LOW LEVEL FORCING WITH NOCTURNAL VEERING OF LOW LEVEL
WINDS.

BOTH THE WRF AND THE GFS INDICATE A SECOND CLUSTER OF CONVECTION TO
IMPACT THE OZARKS THIS AFTERNOON.  AGAIN...THE ONLY KINEMATIC MECHANISM
TO CAUSE THIS APPEARS TO BE AN AREA OF ENHANCED UPPER DIFFLUENCE
CURRENTLY BECOMING MORE ORGANIZED NEAR ABILENE TEXAS.  HOW THIS
FORECASTED BAND OF FORCING WILL IMPACT THE OZARKS REMAINS VERY
QUESTIONABLE.  QPF FIELDS FROM THE WRF AND GFS ARE VERY INCONSISTENT
AND NOT IMPRESSIVE AT ALL.  HOWEVER MOS GUIDANCE SUGGEST CATEGORICAL
POPS IN ALL LOCATIONS.

WILL ADJUST THE AFTERNOON POP GRID TO 50 POPS DUE TO THE UNCERTAINTY
ON HOW THIS EVOLVES.  ONE ELEMENT THAT WE DO KNOW FOR SURE IS THAT
CONSIDERABLE CLOUD COVER WILL EXIST THROUGH THE ENTIRE DAY...WHICH
WILL HAVE SOME IMPACTS ON TEMPERATURES.  WITH EARLY MORNING
TEMPERATURES STARTING OUT IN THE LOW TO MID 60S...DESPITE CLOUD
COVER AND PRECIP READINGS SHOULD WARM INTO THE 70S IN MOST
LOCATIONS.

HEADING INTO THE WEEKEND...THE BAJA LOW WILL FILL WHILE THE MAIN
CIRCULATION SHIFTS INTO THE HIGH PLAINS.  MASS AND MOISTURE FIELDS
FROM THE GFS INDICATE THAT THE AXIS OF SUBTROPICAL MOISTURE SHIFTS
EAST OF THE CWA...HOWEVER...LOW LEVEL JET AND WARM CONVEYOR BELT
PROCESSES OCCUR BY SATURDAY MORNING.  THIS WILL YIELD MORE AREAS OF
CONVECTIVE CLUSTERS SOMEWHERE ALONG THE SOUTHERN/CENTRAL PLAINS
CORRIDOR.  RESIDUAL CLUSTERS WILL LIKELY SHIFT EASTWARD DURING THE
DAY ON SATURDAY...POSSIBLY IMPACTING THE CWA.  WILL KEEP ONGOING
THUNDERSTORM CHANCES GOING IN THE GRIDS DUE TO SIGNALS FROM BOTH THE
GFS AND WRF FOR INCREASED INSTABILITY WITHIN THIS PERIOD.

NOT MUCH CHANGE IN THE LARGE SCALE PATTERN CAN BE ANALYZED WITHIN
MODEL DATA.  THEREFORE SINCE WE WILL REMAIN UNDER THIS EXTENDED
WARM/MOISTURE ADVECTION REGIME...WILL KEEP THUNDERSTORM CHANCES
GOING THROUGH SUNDAY NIGHT.

LONG TERM (MONDAY - THURSDAY)...
AN UPPER LEVEL WEAKNESS...BASICALLY THE RESIDUAL TROUGHING FROM THE
ONGOING BAJA CYCLONE IS SUGGESTED TO GRADUALLY PASS THROUGH THE AREA
MONDAY OR TUESDAY.  NOT MUCH OF A RESPONSE OCCURS AT THE SURFACE AS
THE OZARKS REMAINS UNDER SOUTHERN FLOW.  COOLING ALOFT MAY PROMOTE
INCREASED INSTABILITY...ESPECIALLY TUESDAY AFTERNOON.  WILL KEEP
ONGOING TSTORM CHANCES ON TUESDAY LOOK GOOD AND MADE LITTLE CHANGE.

MEDIUM RANGE MODELS INDICATE THAT LONG WAVE TROUGHING WILL REDEVELOP
ACROSS THE WESTERN THIRD OF THE CONUS.  THIS WILL REINFORCE THE
UNSETTLED PATTERN AND OFFER A CONTINUATION OF UNSEASONABLY WARM
TEMPERATURES.  I MADE A FEW ADJUSTMENTS TO TEMPERATURES BY WARMING
THESE GRIDS BY SEVERAL DEGREES IN THE EXTENDED.  ECMWF HAS BEEN
PERFORMING THE BEST OVER THE PAST FEW WEEKS...WHICH SHOWS ENERGY
APPROACHING THE NATIONS MID SECTION BY THURSDAY.  THE GFS IS NOT
MUCH DIFFERENT WITH A SIMILAR SOLUTION.  THEREFORE NO ADJUSTMENTS TO
THESE ONGOING THUNDERSTORM CHANCES WERE NEEDED.

CRAMER

&&

.AVIATION...

FOR THE 06Z KSGF/KJLN TAFS...VFR CONDITIONS WILL BEGIN THE TAF
PERIOD AT BOTH SITES. A BROKEN MID LEVEL DECK OF 8 TO 12 KFT CAN BE
EXPECTED OVER BOTH TAF SITES FOR THE EARLY PART OF THE TAF PERIOD.
A STORM SYSTEM LOCATED TO THE SOUTHWEST OF THE AREA...IS CURRENTLY
CREATING SHOWERS AND THUNDERSTORMS OVER CENTRAL OKLAHOMA. THIS
SYSTEM AND ASSOCIATED SHOWER AND THUNDERSTORM ACTIVITY...WILL
CONTINUE TO TRACK TO THE NORTHEAST OVERNIGHT. BY MORNING THIS
ACTIVITY WILL FIRST REACH THE KJLN TAF SITE...THEN SPREAD EAST INTO
THE KSGF TAF SITE. MVFR CEILINGS AND VISIBILITIES WILL ACCOMPANY THE
SHOWER AND THUNDERSTORM ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALONG AND WEST OF A LINE FROM OSCEOLA TO AURORA
     THROUGH TONIGHT.
KS...FLASH FLOOD WATCH FOR BOURBON...CRAWFORD AND CHEROKEE FROM LATE
     THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Mar 22, 7:00 PM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU MAR 22 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:
  THUNDERSTORMS WITH...HAIL TO THE SIZE OF QUARTERS...
                       HEAVY RAIN AND POSSIBLE FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHEAST
  KANSAS AS WELL AS WESTERN AND CENTRAL MISSOURI THIS EVENING. THE
  AREAS AFFECTED ARE GENERALLY ALONG AND NORTHWEST OF A LINE
  FROM JOPLIN TO ROLLA MISSOURI.

  DISCUSSION:

  A COLD FRONT HAS STALLED ACROSS CENTRAL MISSOURI. TO THE SOUTH
  OF THIS BOUNDARY...WARM AND MOIST AIR IS IN PLACE. LIFT
  ASSOCIATED WITH A DISTURBANCE MOVING OUT OF THE SOUTHERN PLAINS
  IS INITIATING SCATTERED THUNDERSTORMS ACROSS SOUTHERN KANSAS AND
  CENTRAL OKLAHOMA. THIS ACTIVITY IS EXPECTED TO CONTINUE TO MOVE
  TO THE NORTHEAST INTO THE REGION LATE THIS EVENING INTO THE
  OVERNIGHT HOURS. THE INSTABILITY WILL BE WEAKENING AS THE
  NIGHT PROGRESSES...HOWEVER ENOUGH SHEAR AND INSTABILITY MAY REMAIN
  PRESENT TO SUPPORT ISOLATED STORMS CAPABLE OF PRODUCING DAMAGING
  WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A LARGE UPPER LEVEL STORM SYSTEM WILL SLOWLY TRACK EASTWARD WITH
  SEVERAL PIECES OF ENERGY FROM THIS SYSTEM EJECTING OUT INTO THE
  PLAINS AND MID MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND AND
  EARLY NEXT WEEK. EACH OF THESE DISTURBANCES WILL BRING WITH IT A
  CHANCE OF THUNDERSTORMS AS IT INTERACTS WITH MOISTURE AND
  INSTABILITY ALREADY IN PLACE OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/WISE

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Newton

When
March 23, 3:27 AM CST to 6:27 AM CST
Where
Newton County, Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Thunderstorms producing heavy rainfall caused flooding to occur on several streets in town. A few streest became impassable to motorists for a few hours.

Flash Flood, Jasper

When
March 23, 11:33 AM CST to 4:59 PM CST
Where
Jasper County, 0.55 mi W of Webb City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.150, -94.480

Heavy thunderstorms produced torrential rainfall across Jasper County which lead to flooding. Several roads were closed to motorists by high water in and near Carthage. The intersection of County Road 170 and Jack Pine Road near the Spring River was closed and impassable to motorists. The intersection of Locust and Civil War roads was also closed to traffic due to high water. In Webb City, Mo., the intersection of Main Street and Broadway was closed to motorists with several inches of water covering the roads. In Carl Junction, Mo., roads and walkways in the Carl Junction Park were closed to traffic for several hours.

Flash Flood, Dade

When
March 23, 3:00 PM CST to 10:00 PM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.390, -93.950

Thunderstorms producing heavy rainfall caused a few creeks to flow out of their banks and closed some roads to traffic. The Kyle and Muddy creeks were out of their banks for several hours as a result of runoff from heavy rainfall. Elm street, in the town of Lockwood, was closed to motorists with several inches of water on the road.

Flood, Jasper

When
March 23, 5:00 PM CST to March 24, 9:00 AM CST
Where
Jasper County, Carthage
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -94.320

Heavy thunderstorms which produced flooding rainfall closed roads to traffic for several hours. The intersections of Locust and Civil War roads along with County Road 170 and Jack Pine Road remained closed rom Friday afternoon through Saturday morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23645, 23644, 23646, 23657.